Alert archive / California / Winter Storm Watches in 2021

Winter Storm Watch 4, NWS Sacramento, CA

March 13, 2021

NWS Sacramento, CA issued this winter storm watch at Mar 13, 2021, 2:34 AM PST. It took effect at Mar 14, 2021, 5:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 13, 2021, 2:34 AM PST (10:34 UTC)
In effect from
Mar 14, 2021, 5:00 PM PDT
Expired
Mar 13, 2021, 1:51 PM PST
In force
Issued by
NWS Sacramento, CA

The text

As transmitted.

494 
WWUS46 KSTO 131034
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
234 AM PST Sat Mar 13 2021

...Winter Weather to Bring Mountain Travel Impacts Late Sunday 
and into Monday...

.A cold storm system will approach northern California late Sunday,
and bring with it accumulating snowfall to the mountains. Snow 
levels are forecast to drop overnight Sunday and into Monday 
morning as cold air filters into the area. The potential for some
minor accumulations may drop as low as 1,000 to 1,500 ft 
elevation in portions of Shasta County, and as low as 1,500 ft to 
2,000 ft in the Sierra. The best chance for impactful accumulating
snowfall will be above 2,500 ft in Shasta County, and above 3,000
ft in the Sierra where the Winter Storm Watch is in effect. 


CAZ013-132300-
/O.NEW.KSTO.WS.A.0004.210315T0000Z-210316T0000Z/
Shasta Lake Area / Northern Shasta County-
234 AM PST Sat Mar 13 2021

...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
MONDAY AFTERNOON ABOVE 2500 FEET...

* WHAT...Moderate to locally heavy snow possible with difficult
  travel conditions. Total snow accumulations of 6 to 12 inches.
  Localized snow totals up to 18 inches possible.

* WHERE...Shasta Lake Area / Northern Shasta County.

* WHEN...From late Sunday afternoon through Monday afternoon.

* ADDITIONAL DETAILS...Significant reductions in visibility are
  possible. Snow levels may fall as low as 1000 ft to 1500 ft
  elevation in Shasta County with minor accumulations possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

CAZ014-063-068-069-132300-
/O.NEW.KSTO.WS.A.0004.210315T0000Z-210316T0000Z/
Burney Basin / Eastern Shasta County-
Mountains Southwestern Shasta County to Western Colusa County-
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the city of Burney
234 AM PST Sat Mar 13 2021

...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
MONDAY AFTERNOON ABOVE 3000 FEET...

* WHAT...Moderate to locally heavy snow possible with difficult
  travel conditions. Total snow accumulations of 6 to 18 inches.
  Localized snow totals up to 24 inches possible.

* WHERE...Burney Basin / Eastern Shasta County, Mountains 
  Southwestern Shasta County to Western Colusa County, Western 
  Plumas County/Lassen Park and West Slope Northern Sierra 
  Nevada.

* WHEN...From late Sunday afternoon through Monday afternoon.

* ADDITIONAL DETAILS...Significant reductions in visibility are
  possible. Snow levels may fall as low as 1500 ft to 2000 ft
  elevation in the Sierra with minor accumulations possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$
1 follow-up statement
238 
WWUS46 KSTO 132151
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
151 PM PST Sat Mar 13 2021

...Winter Weather to Bring Foothill and Mountain Travel Impacts 
Late Sunday and into Monday...

.A cold storm system will approach northern California late
Sunday, and bring with it accumulating snowfall to the mountains.
Snow levels are forecast to drop overnight Sunday and into Monday
morning as cold air filters into the area. The potential for some
minor accumulations may drop as low as 1,000 to 1,500 ft
elevation in portions of Shasta County including I-5 north of
Redding, and as low as 1,500 ft to 2,000 ft in the Sierra. The 
best chance for impactful accumulating snowfall will be above 
2,500 ft in Shasta County, and above 3,000 ft in the Sierra where 
the Winter Storm Warning is in effect.

CAZ013-141600-
/O.UPG.KSTO.WS.A.0004.210315T0000Z-210316T0000Z/
/O.NEW.KSTO.WS.W.0005.210315T0000Z-210315T1900Z/
Shasta Lake Area / Northern Shasta County-
151 PM PST Sat Mar 13 2021

...WINTER STORM WARNING IN EFFECT FROM 5 PM SUNDAY TO NOON PDT
MONDAY ABOVE 2500 FEET...

* WHAT...Heavy snow expected. Plan on difficult travel conditions.
  Total snow accumulations of 6 to 12 inches, with localized
  amounts up to 16 inches, are expected.

* WHERE...Shasta Lake Area / Northern Shasta County.

* WHEN...5 PM Sunday to noon Monday.

* ADDITIONAL DETAILS...Significant reductions in visibility are
  possible. Snow levels may fall as low as 1000 ft to 1500 ft
  elevation in Shasta County with minor accumulations possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means there will be snow covered
roads and limited visibilities. Travel is not recommended while
the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

CAZ014-068-069-141600-
/O.UPG.KSTO.WS.A.0004.210315T0000Z-210316T0000Z/
/O.NEW.KSTO.WS.W.0005.210315T0000Z-210316T0000Z/
Burney Basin / Eastern Shasta County-
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the city of Burney
151 PM PST Sat Mar 13 2021

...WINTER STORM WARNING IN EFFECT FROM 5 PM SUNDAY TO 5 PM PDT
MONDAY ABOVE 3000 FEET...

* WHAT...Heavy snow expected. Travel will be very difficult to
  impossible. Total snow accumulations of 8 to 12 inches, with
  localized amounts up to 2 feet near Lassen Park, are expected.

* WHERE...Burney Basin / Eastern Shasta County, Western Plumas 
  County/Lassen Park and West Slope Northern Sierra Nevada.

* WHEN...5 PM Sunday to 5 PM Monday.

* ADDITIONAL DETAILS...Significant reductions in visibility are
  possible. Snow levels may fall as low as 1500 ft to 2000 ft
  elevation in the Sierra with minor accumulations possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means there will be snow covered
roads and limited visibilities. Travel is not recommended while
the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

CAZ063-141600-
/O.UPG.KSTO.WS.A.0004.210315T0000Z-210316T0000Z/
/O.NEW.KSTO.WW.Y.0015.210315T0000Z-210315T1900Z/
Mountains Southwestern Shasta County to Western Colusa County-
151 PM PST Sat Mar 13 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM SUNDAY TO NOON PDT
MONDAY ABOVE 3000 FEET...

* WHAT...Snow expected. Plan on slippery road conditions. Total
  snow accumulations of 2 to 6 inches, with localized amounts up
  to 10 inches, are expected.

* WHERE...Mountains Southwestern Shasta County to Western Colusa 
  County.

* WHEN...5 PM Sunday to noon Monday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this winter storm watch went out at Mar 12, 2:56 PM PST, 11 hours 38 minutes earlier.

Area forecast discussion, Mar 12, 2:56 PM PST, 11 hours 38 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
256 PM PST Fri Mar 12 2021

.SYNOPSIS...
Quiet and dry weather through Saturday. Sunday a weather system
moves into Northern California. Valley rain and mountain snow
showers are expected to reach interior Northern California by
Sunday afternoon and will overspread the area into Monday.
Thereafter, dry weather through mid-week. Unsettled weather
possibly returns mid to late week next week.

&&

.DISCUSSION...
Satellite imagery shows plenty of sunshine across the region
today. All of the shower activity that impacted the region the
last few days has moved southeast out of the forecast region. High
pressure builds into Saturday yielding mild and dry weather. The
clear skies will also allow for low temperatures to be 5 to 10
degrees below climatology. Patchy frost is possible Saturday
morning. However, northerly flow could hamper frost development.

Sunday unsettled weather returns to the region as a low pressure
system from the Gulf of Alaska makes its way into Northern
California. Ensemble guidance has come into better agreement
about this next system, however some discrepancies with timing
and strength still exist. Showers will begin in far Northwestern
California Sunday morning reaching interior Northern California
by the afternoon and evening hours. The strongest precipitation is
expected Sunday night. This will be a rather cold system that
will likely bring down snow levels to the upper foothills by
Monday morning. Interstate 5 north of Redding could see several
inches to about half a foot of snow, likely leading to travel
impacts. IVT indicates the bulk of the moisture associated with
this storm will be squeezed out by the time it reaches interior
Northern California so precip amounts are expected to be moderate.
Sierra passes could see about half a foot of snow and Valley
locations could see a few hundredths to a quarter of an inch with
better chances for the Northern Sacramento Valley region. With the
cold air aloft, there could be a chance for convective showers
depending on the available moisture Monday afternoon.

&&
.EXTENDED DISCUSSION (Tuesday THROUGH Friday)...

Ensembles in good agreement for dry weather and sunny skies
expected on Tuesday as upper level ridging moves through. Clouds
spread in Wednesday, with the potential for more wet weather
Wednesday through the rest of the week as a general trough pattern
approaches the coast. Details are uncertain, but a series of
disturbances are projected to bring chances of precipitation to
the area, mainly north of I-80. GEFS plumes suggest qpf will be
fairly light at this point. High temperatures forecast to be near
to slightly below normal.

&&

.AVIATION...

VFR conditions over Norcal through about 06z Sun with scattered
cumulus clouds bases 025-030 AGL over W Slope Sierra through
about 02z Sat, briefly locally BKN conditions. Surface winds
mostly less than 12 kts except local N-E wind gusts to 30 kts
possible in foothills/mtns during the overnight/morning hours.

Outlook: Increasing clouds after 06z-12z Sun yielding lowering CIGS
and rain/snow showers developing Sun afternoon through Mon.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
None.
&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 1:51 PM PSTWinter Storm WarningSTO50 hr
Mar 13, 1:51 PM PSTWinter Weather AdvisorySTO45 hr

Nearby

Winter Storm Watches in California, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.